Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS Great Falls, MT

June 18, 2022Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 18, 2022, 1:27 PM MDT for Lewis and Clark County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2022, 1:27 PM MDT (19:27 UTC)
Expired
Jun 18, 2022, 2:15 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 85 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-651 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 10:55 AM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 18, 10:55 AM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1055 AM MDT Sat Jun 18 2022

Aviation Section Updated

.SYNOPSIS...
Temperatures will not be quite as hot across much of North-
Central and Southwestern Montana today as cooler air begins to
push into the area. As this cooler air works in, a few showers and
thunderstorms are expected to develop this afternoon, a few of
which may produce some gusty winds and hail.

&&

.UPDATE...
Updated forecast is out. Main adjustment this morning was to
increase afternoon temperatures a few degrees over
Central/Southwest MT for today. Otherwise, SPC now has a slight
risk of severe storms over a portion of North Central MT. Main
impact will be large hail today, along with a few strong winds.
The best time frame of the stronger storms is from 3 PM to 9 PM.

Otherwise, the potential for heavy rain still exists over North
Central MT from Sunday into Monday. The forecast models still
differ on the location, but an all day rainfall is looking more
like for some areas come Monday. Brusda

&&

.AVIATION...
1055 AM MDT Sat Jun 18 2022 (18/18Z TAF period)

VFR conditions are expected, however an area of
showers/thunderstorms will affect much of North Central MT this
afternoon/evening. Some storms will be severe, with the main threat
being gusty winds and large hail. The storms diminish overnight, but
scattered showers will continue through Sunday morning. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 540 AM MDT Sat Jun 18 2022/

Another warm, but not as hot, day is in store for North-Central
and Southwestern Montana today as cooler air will begin to work
into the area as our upper level ridge moves off to the east. As
this ridge moves out, an upper level trough will begin to dig into
the area, which will help kick off a few showers and thunderstorms
as it works into the area. With a surface low to our east, we will
have some areas of northerly flow at the surface with southerly
flow aloft, which could either shear the storms apart before they
get organized or it could give them a little more gusto if they
can get going. If the storms can get themselves together, a few of
the storms may be able to produce some gusty winds and some hail.

As the upper level trough continues to push into the area,
temperatures will continue to cool and moisture will begin to work
into the area. Widespread rainfall should begin across the area
Sunday afternoon, and some of it could be on the heavier side at
times until this system moves east of the area Monday
night/Tuesday. WPC has our area in a marginal risk of excessive
rainfall for Sunday and Monday, as areas that receive some of the
heavier amounts could see some ponding of water and some rises on
smaller streams and rivers.

In the wake of this trough, zonal (west to east) flow will set up
shop over the Northwestern US, which will lead to mostly dry and
seasonable to slightly above average temperatures. Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  50  68  46 /  40  50  60  50
CTB  75  49  66  47 /  40  30  30  40
HLN  87  55  67  48 /  40  40  70  60
BZN  86  51  68  45 /  10  30  80  80
WYS  75  41  63  36 /  10  20  60  70
DLN  76  46  61  40 /  20  30  80  80
HVR  87  56  73  51 /  10  40  40  50
LWT  85  52  68  46 /  10  60  80  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 18, 9:37 AM MDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 AM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             6 W CUT BANK            48.65N 112.46W
06/17/2022  E1.25 INCH       GLACIER            MT   PUBLIC

            IMAGE SENT VIA FACEBOOK.

&&
Local storm report, Jun 18, 10:15 AM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 AM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             11 ESE BROWNING         48.48N 112.81W
06/17/2022  E1.25 INCH       GLACIER            MT   PUBLIC

&&
Special weather statement, Jun 18, 12:57 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1257 PM MDT Sat Jun 18 2022

MTZ048-181930-
Southern Rocky Mountain Front MT-
1257 PM MDT Sat Jun 18 2022

...Strong thunderstorm will impact portions of northwestern Lewis
and Clark and western Teton Counties through 130 PM MDT...

At 1255 PM MDT, Doppler radar was tracking strong thunderstorms
northwest of Augusta, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pendroy, Nilan Reservoir, Pishkun Reservoir and Bynum.

This includes Highway 89 between mile markers 52 and 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.

&&

LAT...LON 4795 11292 4798 11288 4801 11289 4804 11295
      4806 11294 4808 11299 4813 11299 4812 11221
      4740 11247 4741 11284 4795 11301
TIME...MOT...LOC 1855Z 185DEG 35KT 4768 11263

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RCG
Local storm report, Jun 18, 1:07 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             13 W CUT BANK           48.60N 112.61W
06/17/2022  E1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            ONE INCH HAIL FALLING ON FRIDAY EVENING.

&&

BRUSDA
Special weather statement, Jun 18, 1:15 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
115 PM MDT Sat Jun 18 2022

MTZ009-010-046-181945-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
115 PM MDT Sat Jun 18 2022

..Strong thunderstorms will impact portions of northwestern Pondera
and eastern Glacier Counties through 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking strong thunderstorms south
of Browning, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Browning, South Browning, North Browning, Heart Butte and Starr
School.

This includes the following highways...
 Highway 2 between mile markers 213 and 249.
 Highway 89 between mile markers 1 and 6, and between mile markers 91
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

&&

LAT...LON 4886 11230 4814 11274 4814 11313 4890 11320
TIME...MOT...LOC 1913Z 190DEG 45KT 4821 11298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:18 PM MDTSpecial Weather StatementTFXGlacier27 min
Jun 17, 6:34 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera45 min
Jun 17, 7:02 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole43 min
Jun 17, 7:46 PM MDTSpecial Weather StatementTFXToole29 min
Jun 17, 9:17 PM MDTSpecial Weather StatementTFXCascade28 min
Jun 18, 1:03 AM MDTSpecial Weather StatementTFXGlacier27 min
Jun 18, 1:14 AM MDTSevere Thunderstorm WarningTFXGlacier31 min
Jun 18, 4:17 AM MDTSpecial Weather StatementTFXGlacier28 min
Jun 18, 4:41 AM MDTSpecial Weather StatementTFXGlacier34 min
Jun 18, 12:57 PM MDTSpecial Weather StatementTFXTeton33 min
Jun 18, 1:15 PM MDTSpecial Weather StatementTFXGlacier30 min
Jun 18, 1:28 PM MDTSevere Thunderstorm WarningTFXLewis and Clark47 min
Jun 18, 1:39 PM MDTSevere Thunderstorm WarningTFXLewis and Clark36 min
Jun 18, 1:54 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton8 min
Jun 18, 2:03 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Lewis and Clark, Teton42 min
Jun 18, 2:15 PM MDTSpecial Weather StatementTFXGlacier30 min
Jun 18, 2:21 PM MDTSpecial Weather StatementTFXTeton24 min
Jun 18, 2:24 PM MDTSevere Thunderstorm WarningTFXGlacier36 min
Jun 18, 2:30 PM MDTSpecial Weather StatementTFXPondera30 min
Jun 18, 2:31 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Lewis and Clark, Teton44 min
Jun 18, 2:36 PM MDTSevere Thunderstorm WarningTFXPondera, Teton39 min
Jun 18, 2:59 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau, Teton46 min
Jun 18, 3:15 PM MDTSpecial Weather StatementTFXPondera30 min
Jun 18, 3:18 PM MDTSpecial Weather StatementTFXCascade42 min
Jun 18, 3:28 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXCascade, Chouteau, Pondera, Teton47 min
Jun 18, 3:44 PM MDTSpecial Weather StatementTFXToole31 min
Jun 18, 3:56 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXChouteau, Hill, Liberty49 min
Jun 18, 4:01 PM MDTSpecial Weather StatementTFXToole59 min
Jun 18, 4:28 PM MDTSpecial Weather StatementTFXLiberty32 min
Jun 18, 4:42 PM MDTSpecial Weather StatementTFXHill33 min
Jun 18, 4:59 PM MDTSpecial Weather StatementTFXHill, Liberty31 min
Jun 18, 5:18 PM MDTSpecial Weather StatementTFXHill27 min
Jun 18, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.